Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 

 

Fractional iteration of series and transseries


Author: G. A. Edgar
Journal: Trans. Amer. Math. Soc. 365 (2013), 5805-5832
MSC (2010): Primary 03C64; Secondary 41A60, 39B12, 30B10
Published electronically: July 10, 2013
MathSciNet review: 3091266
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate compositional iteration of fractional order for transseries. For any large positive transseries $ T$ of exponentiality 0, there is a family $ T^{[s]}$ indexed by real numbers $ s$ corresponding to iteration of order $ s$. It is based on Abel's Equation. We also investigate the question of whether there is a family $ T^{[s]}$ all sharing a single support set. A subset of the transseries of exponentiality 0 is divided into three classes (``shallow'', ``moderate'' and ``deep'') with different properties related to fractional iteration.


References [Enhancements On Off] (What's this?)

  • 1. Matthias Aschenbrenner and Lou van den Dries, Asymptotic differential algebra, Analyzable functions and applications, Contemp. Math., vol. 373, Amer. Math. Soc., Providence, RI, 2005, pp. 49–85. MR 2130825, 10.1090/conm/373/06914
  • 2. Irvine Noel Baker, Zusammensetzungen ganzer Funktionen, Math. Z. 69 (1958), 121–163 (German). MR 0097532
  • 3. I. N. Baker, Permutable power series and regular iteration, J. Austral. Math. Soc. 2 (1961/1962), 265–294. MR 0140666
  • 4. A. Cayley, On some numerical expansions. Quarterly Journal of Pure and Applied Mathematics 3 (1860) 366-369. Also in: Collected Works vol. IV, pp. 470-472
  • 5. P. M. Cohn, Universal algebra, Harper & Row, Publishers, New York-London, 1965. MR 0175948
  • 6. O. Costin, Topological construction of transseries and introduction to generalized Borel summability, Analyzable functions and applications, Contemp. Math., vol. 373, Amer. Math. Soc., Providence, RI, 2005, pp. 137–175. MR 2130829, 10.1090/conm/373/06918
  • 7. O. Costin, Global reconstruction of analytic functions from local expansions and a new general method of converting sums into integrals. preprint, 2007. http://arxiv.org/abs/math/0612121
  • 8. O. Costin, M. D. Kruskal, and A. Macintyre (eds.), Analyzable functions and applications, Contemporary Mathematics, vol. 373, American Mathematical Society, Providence, RI, 2005. Papers from the International Workshop held in Edinburgh, June 17–21, 2002. MR 2130822
  • 9. Lou van den Dries, Angus Macintyre, and David Marker, Logarithmic-exponential series, Proceedings of the International Conference “Analyse & Logique” (Mons, 1997), 2001, pp. 61–113. MR 1848569, 10.1016/S0168-0072(01)00035-5
  • 10. Jean Écalle, Nature du groupe des ordres d’itération complexes d’une transformation holomorphe au voisinage d’un point fixe de multiplicateur 1, C. R. Acad. Sci. Paris Sér. A-B 276 (1973), A261–A263 (French). MR 0340569
  • 11. G. A. Edgar, Transseries for beginners, Real Anal. Exchange 35 (2010), no. 2, 253–309. MR 2683600
  • 12. G. Edgar Transseries: composition, recursion, and convergence. forthcoming
    http://arxiv.org/abs/0909.1259v1 or
    http://www.math.ohio-state.edu/$ \sim $edgar/preprints/trans_compo/
  • 13. G. Edgar, Transseries: ratios, grids, and witnesses. forthcoming
    http://arxiv.org/abs/0909.2430v1 or
    http://www.math.ohio-state.edu/$ \sim $edgar/preprints/trans_wit/
  • 14. G. Edgar, Tetration in transseries. forthcoming
  • 15. Paul Erdős and Eri Jabotinsky, On analytic iteration, J. Analyse Math. 8 (1960/1961), 361–376. MR 0125943
  • 16. Joris van der Hoeven, Operators on generalized power series, Illinois J. Math. 45 (2001), no. 4, 1161–1190. MR 1894891
  • 17. J. van der Hoeven, Transseries and real differential algebra, Lecture Notes in Mathematics, vol. 1888, Springer-Verlag, Berlin, 2006. MR 2262194
  • 18. Joris van der Hoeven, Transserial Hardy fields, Astérisque 323 (2009), 453–487 (English, with English and French summaries). MR 2647983
  • 19. A. Korkine, Sur un problème d'interpolation. Bulletin des Sciences Mathématiques et Astronomiques (2) 6 (1882) 228-242
  • 20. Marek Kuczma, Functional equations in a single variable, Monografie Matematyczne, Tom 46, Państwowe Wydawnictwo Naukowe, Warsaw, 1968. MR 0228862
  • 21. Marek Kuczma, Bogdan Choczewski, and Roman Ger, Iterative functional equations, Encyclopedia of Mathematics and its Applications, vol. 32, Cambridge University Press, Cambridge, 1990. MR 1067720
  • 22. Salma Kuhlmann, Ordered exponential fields, Fields Institute Monographs, vol. 12, American Mathematical Society, Providence, RI, 2000. MR 1760173
  • 23. L. S. O. Liverpool, Fractional iteration near a fix point of multiplier 1, J. London Math. Soc. (2) 9 (1974/75), 599–609. MR 0364611
  • 24. Maxwell Rosenlicht, Growth properties of functions in Hardy fields, Trans. Amer. Math. Soc. 299 (1987), no. 1, 261–272. MR 869411, 10.1090/S0002-9947-1987-0869411-2
  • 25. Lee A. Rubel, Some research problems about algebraic differential equations. II, Illinois J. Math. 36 (1992), no. 4, 659–680. MR 1215800
  • 26. H. F. Wilf, Generatingfunctionology. Academic Press, Boston, 1990.
    http://www.math.upenn.edu/˜wilf/DownldGF.html

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03C64, 41A60, 39B12, 30B10

Retrieve articles in all journals with MSC (2010): 03C64, 41A60, 39B12, 30B10


Additional Information

G. A. Edgar
Affiliation: Department of Mathematics, The Ohio State University, 231 West Eighteenth Avenue, Columbus, Ohio 43210
Email: edgar@math.ohio-state.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-05784-4
Received by editor(s): February 25, 2010
Received by editor(s) in revised form: December 29, 2011
Published electronically: July 10, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.